Alert archive / Oregon / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Medford, OR

August 12, 2013Klamath County, Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 12, 2013, 7:57 PM PDT for Klamath County, Lake County, Oregon. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 7:57 PM PDT (02:57 UTC)
Expired
Aug 12, 2013, 8:30 PM PDT
In force
33 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 164 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS56 KMFR 130257
SVRMFR
ORC035-037-130330-
/O.NEW.KMFR.SV.W.0028.130813T0257Z-130813T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
757 PM PDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  WEST CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 830 PM PDT

* AT 752 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL KLAMATH COUNTY...OR 15 MILES WEST OF
  SILVER LAKE NEAR ROUND LAKE...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING.
PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4327 12142 4319 12113 4301 12129 4308 12149
TIME...MOT...LOC 0256Z 202DEG 3KT 4310 12135

$$

CC/FB
1 follow-up statement
977 
WWUS56 KMFR 130314
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
814 PM PDT MON AUG 12 2013

ORC035-037-130323-
/O.CAN.KMFR.SV.W.0028.000000T0000Z-130813T0330Z/
KLAMATH OR-LAKE OR-
814 PM PDT MON AUG 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL LAKE AND
NORTH CENTRAL KLAMATH COUNTIES IS CANCELLED...

THE THUNDERSTORM WEST OF SILVER LAKE HAS DECREASED IN INTENSITY. IT 
IS STILL CAPABLE OF PRODUCING MORE LIGHTNING AND SMALL HAIL. 

LAT...LON 4327 12142 4319 12113 4301 12129 4308 12149
TIME...MOT...LOC 0313Z 202DEG 3KT 4311 12134

$$

CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM PDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 3:07 PM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
307 PM PDT MON AUG 12 2013

.DISCUSSION...
VISIBLE SATELLITE IMAGERY AND KMAX RADAR RETURNS OVER THE LAST
HOUR INDICATE THAT SURFACE BASED CONVECTION IS BEGINNING TO
INITIATE ACROSS THE AREA. AT THE CURRENT TIME AREAS OF FOCUS
ARE CENTRAL SISKIYOU COUNTY, NORTH AND EASTERN LAKE COUNTY, AND
THE CASCADES NORTH-NORTHEAST OF CRATER LAKE NATIONAL PARK. WATER
VAPOR IMAGERY ALSO INDICATES THE UPPER LEVEL LOW PRESSURE WAVE
EXPECTED TO AID IN CONVECTIVE DEVELOPMENT ROTATING THROUGH
NORTHERN CALIFORNIA OUT INTO KLAMATH AND LAKE COUNTIES AT THE
CURRENT TIME. THIS IS CONSISTENT WITH MODEL GUIDANCE, AS WELL.
SPC MESOSCALE ANALYSIS INDICATES MOST UNSTABLE CAPE INCREASING
UNDER THIS WAVE, WEST OF THE PRIMARY CLOUD SHIELD ON THE EAST
SIDE. ADDITIONALLY, FAVORABLE OMEGA IS PUSHING OUT OF NORTHERN
CALIFORNIA AND INTO SOUTHERN OREGON AT THIS TIME. THUS, THE RED
FLAG WARNING FOR LIGHTNING ON THE EAST SIDE LOOKS ON TRACK AT THIS
TIME. DO HAVE SOME CONCERN THAT THE ACTIVITY IN NORTHERN
CALIFORNIA COULD GET A LITTLE BEYOND ISOLATED SHOULD CONVECTION
ORGANIZE THERE BEFORE ABOUT 00Z. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE MOSTLY DRY LIGHTNING. ANY HAIL SHOULD BE
SMALL AND WINDS SUB-SEVERE. RAINFALL WILL BE BRIEF DUE TO STEADY
SW TO NE 15-25KT STEERING FLOW.

ASIDE FROM THUNDERSTORMS THIS AFTERNOON AND EVENING ARE AREAS OF
SMOKE AND THE MARINE LAYER. PER SATELLITE, THE FIRES THAT REMAIN
ACTIVE ENOUGH TO BE A SMOKE PROBLEM ARE THE WHISKEY COMPLEX EAST
OF TILLER AND THE ORLEANS AND SALMON COMPLEXES IN NW CALIFORNIA.
HAVE ADDED AREAS OF SMOKE NEAR THESE FIRES AND ATTEMPTED TO
CAPTURE HAZE EFFECTS BEYOND SOURCES FOR OTHER LOCATIONS IN THE
FORECAST AREA FOR THE NEXT 48-60 HOURS. BEYOND THAT, WE WILL NEED
TO SEE HOW ACTIVE THESE FIRES ARE AND IF ANY OTHERS BECOME ACTIVE.
WITH WARM TO HOT AND DRY WEATHER EXPECTED TO CONTINUE, SUSPECT
FIRE AND SMOKE ACTIVITY WILL INCREASE ACROSS THE AREA. THE MARINE
LAYER TONIGHT THROUGH TUESDAY MORNING WILL AFFECT THE COASTLINE TO
ABOUT ROSEBURG OVERNIGHT. AS FAR AS ACTIVE FIRE PERIMETERS, EXPECT
MAIN EFFECTS TO BE ON THE DOUGLAS COMPLEX.

A WARMING AND DRYING TREND WILL PERSIST THROUGH WEDNESDAY BEFORE
A WEAKENING FRONTAL BOUNDARY ARRIVES THURSDAY INTO FRIDAY. EXPECT
THE MARINE LAYER INFLUENCE TO INCREASE DURING THIS TIME PERIOD,
AND THERE WILL BE A THREAT OF THUNDERSTORMS ON FRIDAY ALONG AND
NEAR THE MARBLE MOUNTAINS AND CASCADES.

THEREAFTER MODELS ARE ADVERTISING A BUILDING UPPER LEVEL HIGH FROM
THE FOUR CORNERS REGION. LONG TERM MODEL GUIDANCE SUGGESTS ABOVE
AVERAGE TEMPERATURES FOR THE MAJORITY OF WEEKS 2 AND 3. BTL

&&

.AVIATION...BASED ON THE 12/18Z TAF CYCLE.

MVFR CONDITIONS WILL CONTINUE INTO THE EARLY AFTERNOON ACROSS
PORTIONS OF THE UMPQUA BASIN BEFORE CLEARING. AREAS OF SMOKE APPEAR
TO BE OF MOST CONSEQUENCE EAST OF TILLER FROM THE WHISKEY COMPLEX
AND ACROSS WESTERN SISKIYOU COUNTY FROM THE ORLEANS AND SALMON RIVER
COMPLEXES. SOUTHWEST FLOW WILL PUSH THIS SMOKE OUT TO THE NORTHEAST
THIS AFTERNOON. DURING THE AFTERNOON INTO THE EVENING LOW PRESSURE
MOVING THROUGH ALOFT WILL ASSIST IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FROM THE CASCADES, SISKIYOUS, AND MARBLE MOUNTAINS
EASTWARD, MOST NUMEROUS ACROSS KLAMATH AND LAKE COUNTIES. THESE
THUNDERSTORMS WILL BE CAPABLE OF GUSTY OUTFLOW WINDS, SIGNIFICANT
LIGHTNING, SMALL HAIL, AND LOCALIZED RAINFALL. OVERNIGHT EXPECT THE
MARINE LAYER TO RETURN ALONG THE COOS COUNTY COAST TO ABOUT ROSEBURG
IN THE IFR TO MVFR RANGE. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027>031.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

BTL/NSK/FJB

In the hours before

Special weather statement, Aug 12, 5:45 PM PDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
545 PM PDT MON AUG 12 2013

CAZ083-084-130130-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND
NORTHWEST MODOC COUNTIES CA-
545 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SISKIYOU COUNTY UNTIL 630
PM PDT...

AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BRAY...OR 33 MILES NORTHEAST OF
MOUNT SHASTA...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MACDOEL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4186 12199 4180 12181 4166 12195 4172 12208
TIME...MOT...LOC 0045Z 218DEG 6KT 4174 12198

FB
Special weather statement, Aug 12, 6:33 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
633 PM PDT MON AUG 12 2013

CAZ084-ORZ029-130215-
KLAMATH BASIN OR-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-
633 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH AND
NORTHEASTERN SISKIYOU COUNTIES UNTIL 715 PM PDT...

AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DORRIS...OR 20 MILES SOUTHWEST OF KLAMATH
FALLS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...DORRIS AND WORDEN. THE STORM
IS EXPECTED TO REMAIN WEST OF HIGHWAY 97.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4209 12203 4204 12183 4191 12189 4194 12211
TIME...MOT...LOC 0132Z 209DEG 7KT 4198 12198

FB
Local storm report, Aug 12, 6:58 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
658 PM PDT MON AUG 12 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             6 W FORT ROCK           43.37N 121.16W
08/12/2013  E1.00 INCH       LAKE               OR   TRAINED SPOTTER

            LA113 SPOTTER, ONE INCH OR BETTER HAIL
            SPOTTED BETWEEN FORT ROCK AND HIGHWAY 31

&&

IRIS SYSTEM
Local storm report, Aug 12, 7:23 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
723 PM PDT MON AUG 12 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 SSW KENO              42.11N 121.93W
08/12/2013  E1.00 INCH       KLAMATH            OR   TRAINED SPOTTER

            QUARTER SIZE HAIL AND LOCALLY HAIL HAS
            ACCUMULATED UP TO 3 INCHES DEEP.

&&

IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:23 PM PDTSevere Thunderstorm WarningMFRLake37 min
Aug 12, 6:33 PM PDTSpecial Weather StatementMFR42 min
Aug 12, 7:00 PM PDTSevere Thunderstorm WarningMFRLake15 min
Aug 12, 7:07 PM PDTSevere Thunderstorm WarningMFRKlamath38 min
Aug 12, 7:16 PM PDTSevere Thunderstorm WarningMFRLake14 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.